Oklahoma, 2009Flood in Oklahoma, May 2 to 5, 2009
May 2 to 5, 2009 · NWS TSA · 1 event in 1 county or zone
Several periods of heavy rainfall caused a moderate flood along the Poteau River near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several periods of heavy rainfall caused a moderate flood along the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 5:15 PM CST, 45 minutes earlier.
Area forecast discussion, May 2, 5:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT SAT MAY 2 2009
...AVIATION...
.DISCUSSION...
IFR TO LIFR CONDITIONS ARE LIKELY TO PREVAIL AT ALL SITES THROUGH
TONIGHT...EXCEPT KTUL AND KRVS WILL REMAIN MVFR UNTIL ABOUT 03Z.
ONGOING COMPLEX OF THUNDERSTORMS MOVING ACROSS SOUTHEAST OKLAHOMA
COULD IMPACT KFSM THROUGH ABOUT 02Z. ADDITIONAL RAIN AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM 03-06Z AS UPPER
DISTURBANCE INTERACTS WITH STATIONARY FRONT NEAR THE RED RIVER.
PRECIP WILL TAPER OFF AFTER 12Z BUT CEILINGS WILL REMAIN IFR
BEFORE SLOWLY IMPROVING AFTER 18Z.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...14Hazardous weather outlook, May 2, 5:51 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT SAT MAY 2 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
651 PM CDT SAT MAY 2 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTH OF INTERSTATE 40.
ONSET...ONGOING.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.
DISCUSSION...
THE RISK OF SEVERE WEATHER HAS DECREASED ACROSS SOUTHEAST
OKLAHOMA AS STORMS HAVE SHIFTED FURTHER SOUTH OF THE
FORECAST AREA. LOCALLY HEAVY RAINS HAVE OCCURRED THIS
EVENING...AND AREAS OF FLASH FLOODING ARE LIKELY ONGOING
ESPECIALLY OVER FAR SOUTHEAST OKLAHOMA. THE FRONTAL
BOUNDARY ACTING AS THE FOCUS FOR THE THUNDERSTORM
DEVELOPMENT WILL REMAIN IN PROXIMITY TO THE RED RIVER
OVERNIGHT...WHILE A DISTURBANCE ALOFT APPROACHES THE
AREA. THIS MAY CONTRIBUTE TO ADDITIONAL THUNDERSTORMS
OVERNIGHT...HOWEVER ANY RISK OF SEVERE WEATHER WOULD
BE LIMITED DURING THIS TIME FRAME.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED...HOWEVER A
REGIONAL SPOTTER NETWORK IS NOT ANTICIPATED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE
UPCOMING WEEK...WITH THUNDERSTORM CHANCES ALMOST
DAILY. THE SPECIFIC RISKS WITH EACH ROUND OF
THUNDERSTORMS WILL BE BETTER DEFINED WITH LATER
FORECASTS...HOWEVER THIS TIME OF YEAR IS OFTEN
ASSOCIATED WITH SEVERE WEATHER AND ALL INTERESTS
SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, May 2, 2:16 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT SAT MAY 2 2009
OKZ053-022100-
CHOCTAW OK-
316 PM CDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN CHOCTAW
AT 316 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF BOSWELL...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GAY...GOODLAND...BOSWELL...UNGER AND
SOPER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3392 9589 3392 9592 3395 9595 3406 9594
3408 9552 3389 9552 3388 9554 3393 9556
3394 9560 3391 9562 3389 9569 3390 9575
3387 9577 3387 9583
TIME...MOT...LOC 2016Z 270DEG 22KT 3397 9588Special weather statement, May 2, 3:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT SAT MAY 2 2009
OKZ049-075-022215-
LATIMER OK-PUSHMATAHA OK-
438 PM CDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
NORTHEASTERN PUSHMATAHA AND SOUTHEASTERN LATIMER
AT 438 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF STANLEY...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAYTON...NASHOBA...STANLEY...
TUSKAHOMA...KIAMICHI AND ALBION.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3452 9557 3473 9506 3471 9505 3469 9505
3469 9504 3452 9496 3441 9552
TIME...MOT...LOC 2138Z 250DEG 36KT 3448 9548Flood, Le Flore
- When
- May 2, 6:00 PM CST to May 5, 4:00 PM CST
- Where
- Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.197, -94.656
The Poteau River near Panama rose above its flood stage of 29 feet at 7 pm CDT on the 2nd. The river crested at 35.32 feet at 2 am on the 4th, resulting in moderate flooding. The river fell below flood stage at 5 pm CDT on the 5th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168884.